Trigger warning: this article includes content involving suicide and depression.
I can’t remember the last time I was genuinely happy. Obviously, there have been moments along the way when I was happy in the short term. Making friends at school, graduating college, earning my Master’s degree, blah blah blah. But overall, I feel like the people who know me well would not use the word “happy” to describe me. In the beginning of my Master’s program, I finally asked for help from my parents. There had been no doubt in my mind for several years that I likely would have benefited from therapy or medication to help my depression, but I never wanted any of it.
After several years of coping on my own, I began to experience bouts of anxiety along with the depression. I’d never been a sound sleeper to begin with, but I more or less stopped sleeping all together. I would have nightmares about sleeping through my alarm and missing class or showing up to class and realizing an assignment I had completely forgotten about was due. So, I asked my parents for help and of course, they did. My mother reached out to a psychiatrist and we began working together. And so began my two year journey with antidepressants.
After meeting with the good doctor, I was prescribed an antidepressant that was supposed to help with the depression and anxiety. And after a few weeks of tinkering with the dosage, it seemed to work. I was starting to feel better and my mood seemed to improve. But a few weeks later, I started to feel more sad than happy again. And even more troubling, I seemed to have gained about fifteen pounds. I found myself overeating at times to the point that I would be in pain. I have always been sensitive about my weight. What girl hasn’t? So, I told my psychiatrist I wanted to change something to avoid what seemed to be this inevitable weight gain.
He added a second antidepressant that would supposedly help me lose the weight, keep it off, and give me some extra energy. I was excited by the concept of possibly having energy again. One major symptom of my depression was a constant feeling of exhaustion. There were days that I would sit in the shower because standing to wash my hair was too tiring for me. But, I soon learned that just because a medication is SUPPOSED to do something for you, doesn’t mean it will. In fact, it might bring on something much worse.
At first, I noticed it happening a few times when I was alone. I was reading a paper I had written out loud to check for any errors when my tongue seemed to lock up. I made an involuntary noise that was a mix between a stutter and a grunt. It was audible enough that someone would definitely notice and I was horrified at the prospect of someone hearing me do it. I tried to ignore it, but it began to happen more frequently. Eventually, my arms started to spasm and I would have no control over it. Sometimes it would happen so badly, I would drop what I was holding. If I was taking notes in class on my laptop, I would unintentionally slam my hands against the keys, drawing glances from my peers. Once or twice my body spasmed so badly that I ended up on the floor, unsure of how I got there.
I had developed verbal and motor tics from my medication. When I brought the issue up with my psychiatrist, he didn’t seem very concerned. Sure it wasn’t a typical side effect of the medications, but it wasn’t something to get worked up about. I had lost control of my body. It was difficult enough being sad and anxious all of the time. I had no control over my crippling depression. It dictated my sleep, eating habits, exercise routine, human interactions, everything. And now my own body had betrayed me in the physical sense. I continued to endure the medication, because I didn’t know what else to do.
One day I was giving a presentation in front of my cohort when a verbal tic occurred. By this point, most of my cohort knew about the things I was going through. There were only 13 of us, and I had become close with a few and very friendly with the rest of my class. Everyone politely pretended not to notice. When my eyes began to tear and I asked if anyone had any questions, mercifully, no one raised their hand. I fled to the bathroom and began to cry hysterically. I was humiliated. My friends insisted it was “okay” and “fine” and that I shouldn’t get worked up. I went to the next appointment with my psychiatrist and demanded to be taken off at least one of the medications so that the verbal and physical tics might diminish. He agreed to wean me off of one slowly, in the hopes that the withdrawal would not be too severe. But LOL, nothing seemed to work out for me in these situations so you know what happens next.
The most difficult side effect of withdrawal was the overwhelming suicidality that developed. I knew from prior research that I shouldn’t be surprised if I was feeling suicidal, but that didn’t prepare me for the constant waves of sadness that dominated my life for weeks. This was in addition to severe nausea, insomnia, and tremors in my hands. I spent several weeks apologizing when I would snap at people unprovoked. My parents took the brunt of it. I could tell that they were trying to be patient with me during this difficult time, but that their patience was wearing thin. I apologized profusely to my manicurist who had to hold my fingers steady while they shook when I got my nails done. I apologized to my friends for lashing out on them. All they had tried to do was get me to leave my bed or just ask me how my day was. I apologized to my professors for my distractibility and lack of participation. Everyone and everything annoyed me. I suffered from crying fits for no reason at all. Other times, I would plan my suicide and then cry because I felt guilty. A few weeks later, the worst had passed, but I was still gaining weight like crazy and suffering most, if not all, of my earlier symptoms of depression.
Eventually I was weaned off of my second antidepressant and a third one was added. By this point, I wasn’t super optimistic about my medication helping my depression. Lo and behold: it didn’t. I was now engaging in binge eating semi-regularly and gained a significant amount of weight. None of my clothes or bras fit anymore. In the peak heat of summer I would be wearing sweat pants because they were the only things that fit me. Very Regina George in Mean Girls of me, I know. My psychiatrist decided he couldn’t help me anymore. I was unceremoniously dumped on another psychiatrist whom I never felt a positive connection with. She specialized in treatment with children and I felt that she never really wanted to take my case. I was difficult and angry. She would say things to me like, “I know you aren’t happy to be here right now, but I’M happy you’re here.” Bitch, no you are not. No clinician in the world would choose a difficult, angry person over someone simple and compliant. The new psychiatrist decided to begin me on my fourth medication. Lucky number four, right? NOPE.
By now the weight gain was out of control. As a woman who had remained more or less the same size most of her life, I was devastated. My shirts, jeans, jackets, boots, bras, and even socks were all too small for me. During my internship I squeezed into dress pants two sizes too small. I couldn’t afford to replace my entire wardrobe. Not to mention the few trips I did take to buy clothes that actually fit usually concluded with me in tears. I stayed in every weekend unless I could wear yoga pants or sweats to wherever my friends invited me. It doesn’t feel right to go out to a bar or a party when you feel like you’re going to unintentionally Incredible Hulk your way out of your clothes with a sudden movement. In addition to the weight gain, I still wasn’t sleeping. When I did manage to sleep, I would have nightmares. I had also begun to bite my tongue in my sleep. I would wake up with large lesions on both sides of my tongue making it painful to eat and swallow.
My psychiatrist began to wonder if maybe I suffered with Bipolar Disorder instead of depression. I laughed in her face when she began to ask me about any symptoms of mania. I told her I would have loved to experience mania for a day. It would mean having energy and feeling good for once. When she suggested I begin taking medications that are used to treat people with Bipolar Disorder, I put my foot down. I decided I would go through withdrawal one more time to wean myself off of the fourth antidepressant, and then I would be done. My psychiatrist implored me to reconsider. I still was extremely depressed and suffering from all of my original symptoms. But I’d had enough. I had lost control of my life and my body for two years and I wasn’t going to do it anymore. The depression was difficult, but what I had gone through with the antidepressants was worse.
I don’t mean for this article to be a deterrent for people to enter therapy or start taking antidepressants. I know plenty of people who have been successfully taking antidepressants for years. I want for readers to see the side of people who don’t have success stories. If my friends should stumble across this, I want them to know all of the things that were happening to me. And that even though it explains some of my anger and sadness over the last few years, it doesn’t make me any less sorry for how I acted at times. I don’t want this to be an excuse, just a way for some people to try to understand. Because if you have a friend who says they’re depressed and you’re getting tired of dealing with it, remember that they’re dealing with it too. It’s been years and years for me and I still don’t feel right. I’ve started to come to terms with the fact that I might never feel right. I might always be depressed. And for the people who continue to deal with me and try to help me, I love you and I’m sorry. Know that even when it doesn’t feel like I appreciate your help and support, that I do.